Drug Side Effects, Red Dye #40 and Depression

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

rescuemyself
New Member


Date Joined Mar 2011
Total Posts : 6
   Posted 3/13/2011 9:01 AM (GMT -7)   
I Googled "doxycycline and depression" last night around 3 in the morning...and found an old thread on this web site...it was very helpful, and I just wanted to give a little back, so I thought I'd join the forum and add my insights from this experience.

I have been taking 100mg twice a day for 5 days for a minor bacterial infection - I only have 2 more days to go, thank goodness.

When I was reading last night, I saw a lot of people had depression symptoms after taking doxy, and I thought, I am 45 years old, and I know my body, and I know when something I'm ingesting is affecting my mood/physical condition, and I know this stuff is making me depressed." But I also thought, this site is a world-wide magnet for side effects, and so a handful of people with depressive symptoms that occur when taking this drug doesn't necessarily mean it causes depression - it doesn't really make sense, because usually that kind of link would show up in clinical research trials, and this drug is so old, surely we would know about a link like that by now.

SO - while I was looking up side effects at 3 in the morning, I also happened to see a list of the inactive ingredients, one of which was Red Dye #40.

And here, as Paul Harvey used to say, is "the rest of the story." When I first got the prescription filled, it was for the tablets. I took the first dose, and got a migraine within probably an hour or so. Didn't think a lot about it, but by the next morning had realized it was probably b/c of the antibiotic. I've gotten migraines before b/c of antibiotics and just kept taking them. But this time I was frustrated and didn't want to keep getting headaches for a week, so I started trying to think of solutions, like could I ask for a different antibiotic, and it hit me - I don't always get migraines from antibiotics.

This antibiotic (tablet) is a light peach color. I DO always get migraines from foods with red dye #40 in them. Even when I have no clue they have the dye in it (ie, so I know it's not "all in my head" - heh, heh, no pun intended). Like Pillsbury crescent rolls - who decided those delicious morsels needed red dye in them???!!!! So I thought about the antibiotics that I've taken and when I've gotten headaches, and sure enough, I think it is the ones that are colored red/pink/peach that give me headaches.

Anyway, this may not be what caused everyone's depression, and it still may be that doxycycline causes depression in some people, far be it from me to tell anyone else what their body is telling them - I barely know what mine is saying most of the time! LOL But, if you've never thought about red dye #40, you may want to take note. I was a true skeptic until my daughter was drinking a lot of Kool Aid a couple of summers ago and thought it was giving her migraines, and we realized it was the red dye. By then I had started taking Topamax, and my migraines were getting under better control - so every time I got a migraine, I could look back at what I had eaten, and sure enough, something had red dye in it.

BTW, I'm also on Pristiq for depression...and last spring I realized I have Seasonal Affective Disorder. I wasn't able to manage it this past winter, but I'm still learning about that one...

Well, that is my story in a sort of large nutshell. Two things I have learned over the years...One specifically from this incident, is that pills with red dye #40 will give me migraines AND make me depressed and cranky, even if it's just the tiniest bit of red dye. In this case, I'm not sure if I would have decided to take it knowing I would have this headache for the last few days of treatment - I'm sure I would have pushed to see if there was an alternative first, though.

The other thing I have learned, suffering from multiple chronic illnesses over the years (and my daughter has migraines and we are currently waiting for a sleep disorder appointment b/c it takes her 2 hours to fall asleep at night - always has, and my husband has horrible allergies and asthma and back problems)...I have been to countless doctors with my symptoms I couldn't explain but was sure were "not in my head," only to have them dismissed as, well, basically "all in my head." At best, most docs will say, "well, I don't know why that would be, but if it's giving you migraines, let's find something else for you to take."

Which in many cases is ok, but it is SO MUCH BETTER, to know WHY it is giving you migraines - or making you depressed - or - fill in your medical concern. But docs just can't figure that stuff out for you. They only see you for a few minutes out of thousands of hours of your life...So you have to keep at it, keep trying to solve the problem, keep looking for clues and answers, keep focusing on the good things in your life, keep minimizing the bad and keep adding as many good things to your life as you can find. I wish I knew a better answer for chronic medical problems...but so far, that's the best I've got. When I find that magic wand, I'll wave it over us all.

Be well!

Post Edited (rescuemyself) : 3/13/2011 9:22:04 AM (GMT-6)


rescuemyself
New Member


Date Joined Mar 2011
Total Posts : 6
   Posted 3/13/2011 9:08 AM (GMT -7)   
Oh - i cut out the part of this post that said I got capsules that were blue with yellowish powder instead of the pink tablets...turned out the writing printed on the capsules has red dye #40 in it, and so the headaches started up again last night (5th day of taking the capsules). I'm thinking the small amount of red dye just took that long to either build up in my system or to irritate my system enough for me to react.

Anyway - I was trying to shorten the post, but then I re-read it and it didn't make sense...

rescuemyself
New Member


Date Joined Mar 2011
Total Posts : 6
   Posted 3/13/2011 1:49 PM (GMT -7)   
So, this morning I went to take this 3rd to last dose of doxycycline, and I looked at the capsule and the tiny print on it, and I told my husband, this seems crazy that a tiny bit of red dye would give me headaches and make me nutty, and he agreed...and I thought, oh, I shouldn't have put that post on that website...blah blah blah...but then I thought, I'm going to see if I can rub that printing off the capsule without ruining it - and I was able to do that with just a little water. I took the capsule, and my headache is almost gone. I had taken my acute migraine medicine early this morning and it was starting to kick in about when it was time for me to take the next dose of doxy. So now I'm really convinced it was the dye on those capsules. Crazy as that seems....Anyway, that's pretty much the end of the story. Hope this helps some folks.

It's Genetic
Veteran Member


Date Joined Mar 2010
Total Posts : 1540
   Posted 3/13/2011 2:17 PM (GMT -7)   
Hello, Rescuemyself, and welcome to this forum.

It's very helpful that you posted as you did regarding red dye #40.
I wish you would please take the time to send your message to the company manufacturing the products you use that contain the dye
and notify them that this is happening.

These companies need to print on their products that these chemicals
may cause migraines in some people.

Thanks so much for the information.

It's Genetic

MKD
New Member


Date Joined Mar 2011
Total Posts : 1
   Posted 3/13/2011 3:16 PM (GMT -7)   
You are not alone. Thousands of people are sensitive to red dye. Red dye is just one of a bunch of synthetic dyes approved by our FDA. Eliminate all of them--especially if you already are seeing a reaction to the red. They are all made the same way--from petroleum. One often blames just the red but it is because it is used in greater amounts than the others. Second and third in the amounts used are Yellow #5 and Yellow #6. Using just as much of the others as you do the red, you will be seeing the same reaction.  In fact, if depression is your health concern, you may see a huge improvement by eliminating all the petrochemicals.
 
There is a very good support group called the Feingold Association www.feingold.org Depression was seen in my son when he went off the Feingold diet. Many adults follow this diet. Give it a try.
 
Two other links linking diet and depression:
 

rescuemyself
New Member


Date Joined Mar 2011
Total Posts : 6
   Posted 3/14/2011 5:56 PM (GMT -7)   
Wow - thanks, MKD...I had completely forgotten about the Feingold Diet. Back when it was in the news a lot, I was still a non-believer...I have been casting about for the right diet to try, but not found anything that seemed appropriate. I will definitely start reading up on this one.

rescuemyself
New Member


Date Joined Mar 2011
Total Posts : 6
   Posted 3/14/2011 5:58 PM (GMT -7)   
I was actually thinking about who I could notify about my reaction to the red dye...I guess starting with the companies that have affected me directly is as good as anything. Thanks for the advice, It's Genetic :-)
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, November 27, 2014 1:28 PM (GMT -7)
There are a total of 2,279,446 posts in 253,344 threads.
View Active Threads


Who's Online
This forum has 158735 registered members. Please welcome our newest member, Tng.
261 Guest(s), 15 Registered Member(s) are currently online.  Details
epiq12, hornet599, hopenchange, Dan88, melibu8, barbsun, Tng, InTheShop, Old Mike, churey360, CT 2014, mudmagnetmum, dawnc77, Mister Mike, 1039smooth


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer